Hail, Foster
- When
- July 7, 3:00 PM CST to 3:15 PM CST
- Where
- Foster County, 0.47 mi E of Carrington
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.450, -99.120
In the mid afternoon hours of Monday, July 7th, Severe Thunderstorm Watch 664 was issued for parts of south central North Dakota in anticipation of an increasing severe thunderstorm threat as an upper level shortwave trough moved east-southeast across the state. Two reports of large hail were received later that afternoon in Foster County, in addition to the earlier significant tornado further…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the mid afternoon hours of Monday, July 7th, Severe Thunderstorm Watch 664 was issued for parts of south central North Dakota in anticipation of an increasing severe thunderstorm threat as an upper level shortwave trough moved east-southeast across the state. Two reports of large hail were received later that afternoon in Foster County, in addition to the earlier significant tornado further to the north across Rolette County. See the July 7 Tornadic Thunderstorm Event for further details on the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY A COLD FRONT IS MOVING THROUGH THE REGION...AND SOME CONVECTION IS BEGINNING TO FIRE FROM SOUTHWEST OF BISMARCK TO JUST EAST OF MINOT. THIS CONVECTION WILL ENCOUNTER A MORE FAVORABLE ENVIRONMENT AS IT MOVES EAST...AND THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SOME SEVERE WEATHER MAY DEVELOP. FOR THE REMAINDER OF THE FORECAST PERIOD THE WESTERLIES STAY OVER NORTH DAKOTA WITH A SLIGHT CYCLONIC CURVATURE AND PASSING UPPER LOWS IN CANADA. THIS WILL BRING A CONTINUING CHANCE OF ACTIVITY TO OUR REGION THIS WORK WEEK. POPS HAVE BEEN INSERTED FOR WEDNESDAY NIGHT AND THURSDAY NIGHT WHEN THE STRONGEST WAVES COME THROUGH. HOWEVER ACTIVITY IS POSSIBLE ON OTHER DAYS ALSO. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT THE TREND ALOFT IS FOR ZONAL FLOW WITH A SERIES OF WAVES MOVING THROUGH. EACH SHORT WAVE WILL INCREASE THE CHANCE OF CONVECTION BUT TIMING WILL BE A PROBLEM. CONSEQUENTLY...WILL HAVE ON AND OFF AGAIN CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED WITH TEMPERATURES AT OR A LITTLE BELOW NORMAL. && .AVIATION...A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM NEAR THE INTERNATIONAL PEACE GARDENS...80 MILES NORTHEAST OF MINOT...ALONG A CURVE THROUGH HARVEY...70 MILES EAST OF MINOT...TO NEAR ELGIN...50 MILES SOUTHWEST OF BISMARCK. THE THUNDERSTORMS HAVE FORMED ALONG THE SURFACE TROUGH AND WILL MOVE SLOWLY EAST THROUGH THE LATE AFTERNOON AND EARLY EVENING. GUSTY NORTHWEST WINDS BEHIND THE TROUGH HAVE BROUGHT DRIER AIR...AND LITTLE CHANCE OF PRECIP ALTHOUGH SMALL CONVECTIVE CUMULUS CAN BE EXPECTED. CONDITIONS WILL IMPROVE THROUGH THE EVENING AS THE TROUGH MOVES EAST AND DRIER AIR MOVES INTO THE AREA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/RL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT MON JUL 7 2008 NDZ001>003-009>011-017>021-031>035-040>046-080945- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE COLD FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 439 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE THUNDERSTORMS BECOME SEVERE. KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 1 NE ROLLA 48.87N 99.60W
07/07/2008 ROLETTE ND CO-OP OBSERVER
TORNADO JUST MISSED HOUSE ON SOUTH SIDE. HAIL 1 1/2 INCH
0330 PM TORNADO ROLLA 48.86N 99.62W
07/07/2008 ROLETTE ND LAW ENFORCEMENT
3 OR 4 HOUSES DAMAGED BY TORNADO.
&&
LLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 14 NE BOTTINEAU 48.97N 100.22W
07/07/2008 BOTTINEAU ND PUBLIC
TORNADO NEAR LAKE METIGOSHE.
0314 PM TORNADO ROLLA 48.86N 99.62W
07/07/2008 ROLETTE ND LAW ENFORCEMENT
TORNADO NEAR ROLLA DROPPED DOWN TWICE AND TOUCHED THE
GROUND
&&
LLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TORNADO 1 NW BELCOURT 48.85N 99.76W
07/07/2008 ROLETTE ND LAW ENFORCEMENT
TORNADO ON THE GROUND 1 NORTH AND 1 WEST OF BELCOURT
0318 PM TORNADO 2 N BELCOURT 48.87N 99.75W
07/07/2008 ROLETTE ND FIRE DEPT/RESCUE
TORNADO ON THE GROUND 2 NORTH OF BELCOURT
&&
LLPThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111588, 111589.